South Carolina, 2012

Hail in South Carolina, May 15, 2012

May 15, 2012 · NWS CHS · 3 events in 2 counties and zones

A strong blocking ridge over the Atlantic Ocean and an upper level trough extending from the Ohio Valley into the Southern Plains placed the region within a broad and deep layer cyclonic flow regime. At the surface, a very slow moving cold front extended from the upstate of South Carolina, across east-central Georgia and the Florida Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong blocking ridge over the Atlantic Ocean and an upper level trough extending from the Ohio Valley into the Southern Plains placed the region within a broad and deep layer cyclonic flow regime. At the surface, a very slow moving cold front extended from the upstate of South Carolina, across east-central Georgia and the Florida Panhandle. Frequent boundary interactions at the surface aided in the development of numerous showers and thunderstorms across the area during the mid-late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 15, 4:30 PM EST, 1 minute earlier.

Area forecast discussion, May 15, 4:30 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EDT TUE MAY 15 2012

.SYNOPSIS...
BROAD LOW PRESSURE AT THE SURFACE AND ALOFT WILL LINGER ACROSS
THE AREA THROUGH THURSDAY. STRONG HIGH PRESSURE WILL BUILD FROM
THE NORTH AND NORTHEAST LATE IN THE WEEK AND PERSIST ACROSS THE
REGION INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATED FORECASTS TO FINE TUNE POPS AND OTHER FORECAST PARAMETERS
THROUGH EARLY EVENING

OUTFLOW FROM ONGOING CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO
PROMOTE SCATTERED TO NUMEROUS THUNDERSTORMS INTO EARLY EVENING.
BOUNDARY INTERACTIONS AND A FAVORABLE THERMODYNAMIC ENVIRONMENT
WILL SUPPORT OCCASIONAL SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING MICROBURSTS. THUS...SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT IN ADDITION TO BRIEF/PULSE SEVER EVENTS... ISOLATED
THUNDERSTORM CLUSTERS COULD PERSIST SUCH AS SEVERE THUNDERSTORMS
THAT PRODUCED DAMAGING WINDS AND UP TO GOLFBALL SIZE HAIL WHICH
IMPACTED AREAS ALONG I-95 FROM MCINTOSH COUNTY...THROUGH THE
SAVANNAH AREA AND INTO JASPER COUNTY.

OF INTEREST...THE MOST ACTIVE REGIME HAS REMAINED NORTH/WEST OF THE
CHARLESTON TRI-COUNTY REGION...AND THERE REMAINS SOME QUESTION
ABOUT WHETHER ANY THUNDERSTORMS WILL PUSH INTO THIS AREA.
MAINTAINED ONGOING SLIGHT CHANCE TO CHANCE POPS THROUGH EARLY
EVENING AS UPSTREAM CONVECTION COULD STILL SPILL BACK TOWARD THE
COAST.

PER DIURNAL TRENDS...THUNDERSTORMS WILL DECREASE IN COVERAGE AND
INTENSITY TONIGHT...AND THE REGION SHOULD BECOME MAINLY
PRECIPITATION FREE OVERNIGHT.

OVERNIGHT INTO EARLY WEDNESDAY...AREAS OF STRATUS AND/OR FOG COULD
DEVELOP WHERE HEAVY RAIN OCCURS THIS AFTERNOON/EVENING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
ALTHOUGH A BROAD UPPER TROUGH WILL PERSIST OVER THE SOUTHEAST UNITED
STATES WEDNESDAY THROUGH FRIDAY...THE PRIMARY UPPER LOW WILL MOVE
THROUGH THE FORECAST AREA THURSDAY AND OFFSHORE BY FRIDAY. QUITE A
BIT OF SHORTWAVE ENERGY LIFTING OUT OF THE NORTHEAST GULF OF MEXICO
WEDNESDAY AND THURSDAY...COINCIDENT WITH RELATIVELY MOIST BOUNDARY
LAYER AND DIURNAL HEATING...SHOULD RESULT IN GOOD COVERAGE OF
SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE AFTERNOONS. A COLD
FRONT IS PROGGED TO DROP INTO THE NORTHERN HALF OF THE AREA ON
THURSDAY WHICH WILL PROVIDE AN ADDITIONAL FOCUS FOR CONVECTION.
SEVERE THUNDERSTORMS CANNOT BE RULED OUT WEDNESDAY OR THURSDAY DUE
TO THE ABUNDANCE OF FORCING MECHANISMS AND REASONABLY HIGH
CONVECTIVE INDICES.

THE FRONT WILL DROP THROUGH THURSDAY NIGHT WITH HIGH PRESSURE
BUILDING DOWN THE COAST ON FRIDAY. CONVECTION WILL STILL BE POSSIBLE
OVER OUR FAR SOUTHERN GA ZONES AS THE FRONT STALLS ALONG THE
ALTAMAHA RIVER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE LONG TERM PERIODS ARE STILL SOMEWHAT UNCERTAIN AT THIS TIME.
LATEST INDICATIONS ARE THAT A STRONG AND EXPANSIVE AREA OF SURFACE
HIGH PRESSURE IN THE NW ATLANTIC WILL EXTEND ACROSS THE LOCAL AREA
LATE IN THE WEEK INTO EARLY NEXT WEEK. MEANWHILE...FAR OFF THE COAST
NEAR 30 WEST THERE ARE STILL SOME INDICATIONS THAT A COLD CORE OR
HYBRID LOW WILL FORM AS A CLOSED LOW DEVELOPS ALOFT OVER OR NEAR THE
SE COAST.

IN REGARDS TO SENSIBLE WEATHER...AND PROVIDED ANY ATLANTIC LOW STAYS
FAR OFFSHORE...WE/RE LOOKING AT CONDITIONS GENERALLY DRIVEN BY LOW
LEVEL CONVERGENCE WITHIN THE CLOCKWISE FLOW AROUND THE NW ATLANTIC
RIDGE. THIS ALONG WITH A GRADUAL RETURN OF MOISTURE WILL CAUSE A DAY
TO DAY INCREASE IN SHOWERS AS THEY PROGRESS FURTHER NORTH EACH DAY.
SLIGHT CHANCE POPS WILL BE RESTRICTED TO SOUTH OF I-16 IN SE GA
SATURDAY...WITH SLIGHT CHANCE TO CHANCE POPS OVER EASTERN AND
SOUTHERN SECTIONS SUNDAY. FOR MONDAY AND TUESDAY WE/LL SHOW SLIGHT
CHANCE POPS ALL AREAS. TEMPS WILL AVERAGE CLOSE TO WHAT IS EXPECTED
FOR THAT TIME OF YEAR.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
ADDITIONAL THUNDERSTORMS COULD IMPACT KSAV INTO EARLY
EVENING. THE PROBABILITY FOR THUNDERSTORMS IS LOWER AT KCHS BUT
UPSTREAM THUNDERSTORMS COULD STILL PUSH INTO THAT AREA. EXPECT
AMENDMENTS TO ADDRESS NEAR TERM CONVECTIVE TRENDS. OUTSIDE
ANY THUNDERSTORMS..MAINLY VFR THROUGH AT LEAST THIS EVENING.
THEN...LOW CHANCE OF MVFR OR LOWER CONDITIONS LATE TONIGHT INTO
EARLY WEDNESDAY IN A SHOWER...STRATUS AND/OR FOG. THUNDERSTORMS
ARE EXPECTED TO REDEVELOP WEDNESDAY...BUT MAINLY 18Z OR LATER.

EXTENDED AVIATION OUTLOOK...PERIODIC MVFR OR LOWER CONDITIONS WILL BE
POSSIBLE WEDNESDAY NIGHT AND THURSDAY DUE TO DIURNAL SHRA/TSRA.
VFR CONDITIONS WITH GUSTY WINDS WILL OCCUR FRIDAY AND SATURDAY.

&&

.MARINE...
THUNDERSTORMS COULD LOCALLY ALTER WINDS CLOSE TO THE COAST INTO
THIS EVENING. OTHERWISE...WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SCA
CRITERIA THROUGH TONIGHT. THE LOCAL WATERS WILL REMAIN IN AN AREA
OF S TO SW FLOW ON THE EAST SIDE OF BROAD LOW PRESSURE. SEA BREEZE
ENHANCEMENT COULD SUPPORT LOCAL WINDS AS HIGH AS 15-20 KT THIS
AFTERNOON/EARLY EVENING...ESPECIALLY ON CHARLESTON HARBOR.
OTHERWISE...WINDS OF 15 KTS OR LESS ARE EXPECTED. MAINTAINED SEAS
FROM 2-4 FT WITHIN 20 NM TO 4 FT 20-60 NM.

OUTSIDE OF ISOLATED TO SCATTERED CONVECTION...WIND AND SEA
CONDITIONS ACROSS THE MARINE AREA WILL BE SOMEWHAT QUIET WEDNESDAY
THROUGH THURSDAY. HOWEVER...CONDITIONS WILL CHANGE FOR THE WORSE ON
FRIDAY...AS STRONG HIGH PRESSURE BUILDS FROM THE NORTH AND NE. THAT
HIGH WILL THEN PERSIST OVER THE MARINE AREA THROUGH THE WEEKEND...
WITH A PINCHING OF THE PRESSURE GRADIENT TO CAUSE HIGHER WINDS AND
LARGER SEAS FRIDAY THROUGH SUNDAY. SMALL CRAFT ADVISORIES SEEM
ALMOST A CERTAINTY DURING THAT TIME.

RIP CURRENTS...AN ELEVATED RISK OF RIP CURRENTS APPEARS LIKELY AT
THE BEACHES FRIDAY THROUGH MONDAY...WITH A PERSISTENT AND AT LEAST A
MODERATE NE AND EAST WIND TO PREVAIL.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...SPR
SHORT TERM...JRL
LONG TERM...
AVIATION...SPR
MARINE...JRL/SPR
Hazardous weather outlook, May 15, 1:57 PM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
257 PM EDT TUE MAY 15 2012

AMZ330-350-352-354-GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-
042>045-047-052-161900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG-
INLAND LIBERTY-INLAND MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-
DORCHESTER-INLAND BERKELEY-INLAND JASPER-TIDAL BERKELEY-
257 PM EDT TUE MAY 15 2012

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

AMZ374-161900-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
257 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-161900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
257 PM EDT TUE MAY 15 2012

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIP CURRENTS...MODERATE ONSHORE FLOW AND LOW END SWELLS WILL LEAD
TO AN ELEVATED RISK FOR RIP CURRENTS LATE THIS WEEK INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 15, 3:56 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             PORT WENTWORTH          32.15N  81.18W
05/15/2012  M1.75 INCH       CHATHAM            GA   PUBLIC

            GOLFBALL SIZE HAIL ON BONNEY ROAD.

&&

EVENT NUMBER CHS1200161
Local storm report, May 15, 3:57 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
457 PM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 E PORT WENTWORTH      32.15N  81.16W
05/15/2012  E1.00 INCH       CHATHAM            GA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZE HAIL THAT FELL
            FOR 2 MINUTES.

&&

EVENT NUMBER CHS1200162

BDC
Special weather statement, May 15, 4:01 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
501 PM EDT TUE MAY 15 2012

SCZ043>045-152130-
DORCHESTER-INLAND BERKELEY-INLAND COLLETON-
501 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...BERKELEY
AND COLLETON COUNTIES THROUGH 530 PM EDT...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM FRANCIS BEIDLER
FOREST TO CANADYS...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BONNEAU...BONNEAU BEACH...CANADYS...CROSS...DORCHESTER...HARLEYVILLE
AND SOUTHERN LAKE MOULTRIE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
NICKEL SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3297 8060 3307 8073 3327 8039 3327 8037
      3328 8035 3327 8030 3330 8026 3335 8025
      3338 8020 3330 7992
TIME...MOT...LOC 2101Z 242DEG 12KT 3324 8036 3307 8065

JAQ
Local storm report, May 15, 4:08 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
508 PM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 E GARDEN CITY         32.10N  81.16W
05/15/2012  M1.75 INCH       CHATHAM            GA   PUBLIC

&&

EVENT NUMBER CHS1200163
Local storm report, May 15, 4:18 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
518 PM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             3 E GARDEN CITY         32.10N  81.13W
05/15/2012  M1.75 INCH       CHATHAM            GA   PUBLIC

            GOLFBALL SIZE HAIL FELL ON FOUNDATION DRIVE.

&&

EVENT NUMBER CHS1200164
Special weather statement, May 15, 4:28 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
528 PM EDT TUE MAY 15 2012

GAZ137-140-152200-
INLAND MCINTOSH-LONG-
528 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND MCINTOSH
COUNTIES THROUGH 600 PM EDT...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES SOUTHWEST OF TIBET...MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JONES...TIBET AND TOWNSEND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
NICKEL SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3147 8162 3149 8165 3154 8167 3156 8170
      3158 8170 3161 8176 3174 8158 3170 8150
      3156 8139 3145 8162
TIME...MOT...LOC 2129Z 236DEG 16KT 3152 8170

JAQ

The radar

The Charleston,SC radar (KCLX), 19 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jasper

When
May 15, 4:31 PM EST to 4:32 PM EST
Where
Jasper County, 0.9 mi SW of Ridgeland Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.490, -81.010

A trained spotter reported penny size hail on Blue Gill Lane.

Hail, Jasper

When
May 15, 4:35 PM EST to 4:36 PM EST
Where
Jasper County, 0.69 mi S of Ridgeland
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
32.470, -81.020

A CoCoRaHS observer reported penny size hail near Ridgeland.

Hail, Dorchester

When
May 15, 5:44 PM EST to 5:45 PM EST
Where
Dorchester County, 1.35 mi WSW of Ridgeville
Measured
1 in hail
Reported by
State Official
Coordinates
33.090, -80.340

Dorchester County 911 relayed a report from a firefighter of dime to quarter size hail and gusty winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384137, 384138, 384141.